Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 387, NWS Jackson, MS

July 24, 2002Franklin Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jul 24, 2002, 5:23 PM CDT for Franklin Parish, Louisiana. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 5:23 PM CDT (22:23 UTC)
Expired
Jul 24, 2002, 6:20 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Franklin Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:30 PM CDTThunderstorm WindWinnsboro, LASeveral trees were blown down around the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS54 KJAN 242223
SVRJAN
LAC041-242320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN PARISH IN NORTHEAST LOUISIANA

* UNTIL 620 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF GILBERT...OR ABOUT 5 MILES
  SOUTH OF WINNSBORO...MOVING EAST AROUND 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GILBERT AT 530 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3197 9168 3209 9182 3241 9152 3237 9146
          3235 9150 3233 9148 3230 9153 3225 9154
          3221 9149 3210 9150

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:05 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 3:05 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT WED JUL 24 2002

FORECAST CONCERNS IN SHORT TERM WILL CENTER AROUND AREAL COVERAGE
OF CONVECTIVE PRECIPITATION.

IN THE NEAR TERM...THE 12Z ETA IS ACTUALLY IN GOOD AGREEMENT WITH
REALITY. IT HAS A GOOD HANDLE ON THE CONVECTIVELY DEPLETED AIRMASS
OVER CENTRAL PORTIONS OF THE FORECAST AREA. IT MAINTAINS TWO
DISTINCT LOW LEVEL THETAE AXES...ONE ACROSS NRN MS AND ANOTHER MORE
PRONOUNCED ONE FROM CNTRL LA INTO SRN MS. THE ETA HINTS AT A SMALL
CONVECTIVE COMPLEX DEVELOPING AND ENTERING NE COUNTIES THIS EVENING
AND EVOLVING SOUTHWARD OVERNIGHT. THIS SCENARIO IS NOT OUT OF THE
QUESTION SINCE THE AIRMASS OVER NE MS/NW AL IS LARGELY
UNCONTAMINATED AND A SURFACE DIFFERENTIAL HEATING BOUNDARY IS
SETTING UP. PLAN TO KEEP CHANCE POPS GOING TONIGHT FOR MUCH OF NRN
AND CNTRL COUNTIES. OVER SWRN AND SRN ZONES...AIRMASS HAS STABLIZED
A BIT MORE THAN PREVIOUSLY THOUGHT. STRONG TO SVR CONVECTION
CURRENTLY DEVELOPING OVER CNTRL LA AND SOUTH CNTRL AR DOES NOT
APPEAR TO BE DEVELOPING EASTWARD AT ALL. WILL MAKE A LAST MINUTE
DECISION ON PRECIP CHANCES SWRN GROUPING BASED ON LATEST CONVECTIVE
TRENDS. IF THE TREND DOES NOT CHANGE...WILL PROBABLY GO WITH SLIGHT
CHANCE EVENING POPS ACROSS SOUTH.

FOR THURSDAY INTO FRIDAY...EXPECT CONVECTION TO BE MAINLY DIURNAL IN
NATURE. WILL GENERALLY FOLLOW BLENDED ETA/AVN FORECAST OF 850MB TROF
AXIS AND 500MB DEFORMATION ZONE FOR PLACEMENT OF BEST PRECIP
CHANCES. IT IS IN THIS REGION WHERE HIGHEST PRECIP WATER VALUE
AIRMASS (>2 INCHES) WILL EXIST AND BEST MOISTURE CONVERGENCE.
CURRENT THINKING FALLS IN LINE WITH PREVIOUS FORECAST OF BEST PRECIP
CHANCES OVER SRN COUNTIES...BUT WILL RAISE PRECIP CHANCES OVER ERN
MS FOR THURSDAY. THIS SAME PATTERN SHOULD APPLY FOR FRIDAY AS
WELL...BUT WITH LESSER CONVECTIVE COVERAGE.

IN THE EXTENDED...LATEST AVN AND UKMET GUIDANCE CONTINUES TO
INDICATE THAT THE SUBTROPICAL RIDGE WILL REBUILD OVER THE LOWER MS
VALLEY REGION THIS WEEKEND INTO EARLY NEXT WEEK. WILL KEEP MENTION
OF PRECIP SMALL AS IN PREVIOUS FORECAST. BY MID WEEK...12Z AVN
INDICATES THE WESTERLIES WILL ONCE AGAIN MAKE A PUSH SOUTHWARD AND
PROVIDE WEAK MID LEVEL SUPPORT...THUS INCREASING DIURNAL CONVECTIVE
PRECIP COVERAGE. AM NOT HIGHLY CONFIDENT IN THIS SCENARIO AS 00Z
UKMET DIFFERS WITH AVN IN HANGING ON TO A STRONGER MID WEEK RIDGE.
IN ANY CASE...TEMPERATURES SHOULD BE HOT...AND DEPENDING ON HOW
STRONG AND PERSISTENT MID LEVEL RIDGE BECOMES...WOULD NOT BE
SURPRISED IF HEAT ADVISORY CRITERIA IS MET.

PRELIM NUMBERS...
JAN 73/90/73/93/74 35332
MEI 72/89/73/91/73 46352

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

In the hours before

Special weather statement, Jul 24, 2:30 PM CDT, 2 hours 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED JUL 24 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI DURING THE
OVERNIGHT HOURS. ISOLATED SEVERE STORMS WILL BE POSSIBLE MAINLY
ALONG AND WEST OF A SHELBY TO VICKSBURG TO BUDE LINE.

MUCH OF THE AREA WAS STABILIZED BY PRECIPITATION THAT FELL DURING
THE MORNING HOURS. AREAS MAINLY ALONG AND WEST OF THE MISSISSIPPI
RIVER DID NOT RECEIVE AS MUCH RAINFALL AS AREAS EAST...AND HAVE
BROKEN OUT OF THE THICK CLOUD COVER AND HAVE BEEN ALLOWED TO
RECEIVE FULL SUNSHINE. PORTIONS OF NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS AND WEST MISSISSIPPI HAVE BECOME
UNSTABLE...AND DURING THE AFTERNOON AND EVENING HOURS ISOLATED
SEVERE STORMS ARE EXPECTED TO DEVELOP. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH.

FOR AREAS EAST OF THE RIVER...SCATTERED SHOWERS AND THUNDERSTORMS
WILL LINGER INTO THE EVENING HOURS AND SEVERE WEATHER IS NOT
ANTICIPATED.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...MAY BE NEEDED THROUGH THE EVENING HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.